Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 115, NWS Twin Cities, MN

June 12, 2008Swift County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 12, 2008, 6:45 PM CDT for Swift County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2008, 6:45 PM CDT (23:45 UTC)
Expired
Jun 12, 2008, 7:15 PM CDT
In force
30 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

County Swift County, MN

The radar

The Minneapolis radar (KMPX), 185 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:33 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 122344
SVRMPX
MNC151-130015-
/O.NEW.KMPX.SV.W.0115.080612T2345Z-080613T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
645 PM CDT THU JUN 12 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SWIFT COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 715 PM CDT

* AT 641 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
   THIS STORM WAS LOCATED NEAR APPLETON...OR ABOUT 13 MILES NORTHEAST
  OF MADISON...AND MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS INCLUDE...
  HOLLOWAY...
  DANVERS...
  BENSON...
  CLONTARF...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR WEST CENTRAL MINNESOTA.

LAT...LON 4541 9585 4541 9531 4516 9581 4518 9612
      4520 9611
TIME...MOT...LOC 2345Z 225DEG 39KT 4521 9602

$$

LS
2 follow-up statements
000 
WWUS53 KMPX 130003
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
703 PM CDT THU JUN 12 2008

MNC151-130015-
/O.CON.KMPX.SV.W.0115.000000T0000Z-080613T0015Z/
SWIFT MN-
703 PM CDT THU JUN 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SWIFT COUNTY...

AT 658 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH.  THE MOST DANGEROUS PART OF THE STORM WAS LOCATED NEAR 
HOLLOWAY..AND MOVING NORTHEAST AT 39 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE SWIFT 
FALLS...DANVERS...CLONTARF...BENSON AND APPLETON.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

LAT...LON 4541 9585 4541 9531 4516 9581 4518 9612
      4520 9611
TIME...MOT...LOC 0003Z 228DEG 34KT 4531 9585

$$

LS
000 
WWUS53 KMPX 130011
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
711 PM CDT THU JUN 12 2008

MNC151-130021-
/O.EXP.KMPX.SV.W.0115.000000T0000Z-080613T0015Z/
SWIFT MN-
711 PM CDT THU JUN 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR SWIFT COUNTY EXPIRES AT 715 PM
CDT...

SEVERE STORMS HAVE WEAKENED. HOWEVER...MORE THUNDERSTORMS WERE 
DEVELOPING IN THE AREA...REMAIN ALERT FOR POSSIBLE ADDITIONAL 
WARNINGS.

LAT...LON 4541 9585 4541 9531 4516 9581 4518 9612
      4520 9611
TIME...MOT...LOC 0011Z 228DEG 34KT 4536 9577

$$

LS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:03 PM CDT, 42 minutes earlier.

Area forecast discussion, Jun 12, 6:03 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
603 PM CDT THU JUN 12 2008

.DISCUSSION...

COLD FRONT NEARING A LADYSMITH TO AUGUSTA WI LINE ATTM WITH
THUNDERSTORM ACTIVITY TO THE EAST AND SOUTH. EXPECT DRY WEATHER
FOR THIS AREA TONIGHT. TO THE WEST...A LARGE LOW PRESSURE
SYSTEM...SURFACE AND ALOFT...COVERS SOUTH CENTRAL CANADA AND THE
NORTHERN HIGH PLAINS. SYSTEM IS MOVING SLOWLY ENE AND WILL FACTOR
IN OUR WEATHER SCENARIO INTO SATURDAY. A FEW STRONG TO SEVERE
STORMS POSSIBLE THIS EVENING OVER WEST CENTRAL AND CENTRAL MN
AHEAD OF A SURFACE TROF AND COLD TEMPERATURES ALOFT SPREADING INTO
THE EASTERN DAKOTAS ASSOCIATED WITH THE AFOREMENTIONED SYSTEM.
SURFACE BASED CAPE ALREADY OVER 1500 J/KG NEAR KAXN AND LOW/MID
LEVEL LAPSE RATES PUSHING 7.5 DEG C/KM. LAPSWRF HAS A GOOD HANDLE
ON STORMS IN EAST CENTRAL SD AND MOVES THEM INTO OUR NW CWA IN THE
22Z TO 23Z TIME FRAME. ACTIVITY TO DIMINISH DURING THE EVENING
WITH LOSS OF DAYTIME HEATING. SEVERE THUNDERSTORM WATCH HAS JUST
BEEN ISSUED FOR WEST CENTRAL AND NORTHWEST MN.

THE UPPER LOW WILL BE PASSING NORTH OF US ON FRIDAY. A FEW SHOWERS
AND ISOLATED THUNDERSTORMS EXPECTED...ALTHOUGH ELEVATED INSTABILITY
IS NOT VERY IMPRESSIVE. FLOW ALOFT BECOMES A LITTLE MORE WESTERLY
ALOFT ON SATURDAY WITH A SHORT WAVE APPROACHING FROM THE NORTHERN
ROCKIES. LOW/MID LEVEL THETA-E ADVECTION DEVELOPS AND RATHER
STRONG ELEVATED INSTABILITY DEVELOPS OVER THE NORTHERN CWA DURING
THE AFTERNOON. HENCE...MORE WIDELY SCATTERED TO SCATTERED SHOWERS
AND THUNDERSTORMS EXPECTED.

AN ACTUAL SURFACE WAVE DEVELOPS AND PASSES ACROSS SOUTHERN MN ON
SUNDAY AS THE SHORT WAVE MOVES THROUGH. MUCH BETTER LOW LEVEL
MOISTURE FORECAST TO DEVELOP INTO THE REGION AND A PRETTY GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS FORECAST. ACTIVITY LINGERS
OVER THE EASTERN CWA INTO MONDAY.

THE TREND NEXT WEEK IS FOR RIDGING ALOFT TO BUILD OVER THE CENTER
OF THE COUNTRY WITH TROFS ALONG THE EAST AND WEST COASTS. MAINLY
DRY WEATHER FORECAST WITH THE EXCEPTION OF THE WESTERN CWA WHERE
SOME CONVECTION POSSIBLE MID WEEK AS A SHORT WAVE MOVES THROUGH
THE RIDGE WITH RETURN SOUTHERLY LOW LEVEL FLOW.

&&

.AVIATION... /00Z TAF ISSUANCE/

THE NEAR TERM FORECAST PROBLEM..WILL BE ISOLATED THUNDERSTORM
CHANCES EARLY THIS EVENING. COLD POOL ALOFT ASSOCIATED WITH THE
UPPER LOW PRESSURE SYSTEM OVER NODAK AND NEAR MANITOBA CANADA
...WILL SLOWLY LIFT NORTH OVER THE NEXT FEW DAYS.  AIRMASS WILL
BECOME MARGINAL UNSTABLE..MAINLY DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS. OTHER THAN THUNDERSTORMS CHANCES...WEATHER CONDITIONS
WILL REMAIN VFR THROUGH THE PERIOD.  CLOUD HEIGHTS SHOULD GENERALLY
BE ABOVE 6K FEET AGL. SOME PATCHY FOG DEVELOPING NEAR KEAU AS WINDS
BECOMING LIGHT SOUTHWEST OVERNIGHT THERE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/JVM
Hazardous weather outlook, Jun 12, 1:25 PM CDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
125 PM CDT THU JUN 12 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
125 PM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS...WITH HAIL AND DAMAGING
WINDS...ARE POSSIBLE OVER CENTRAL AND WESTERN MINNESOTA LATE THIS
AFTERNOON AND THIS EVENING. THE THREAT AREA IS ALONG AND NORTH OF
A LINE FROM CANBY TO ST CLOUD TO MORA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA FRIDAY
AND SATURDAY...ALTHOUGH PRIMARILY IN THE AFTERNOON AND EARLY EVENING.
A BETTER CHANCE FOR THUNDERSTORMS WILL OCCUR FROM SUNDAY INTO
MONDAY. A FEW THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY ACROSS
PARTS OF WEST CENTRAL AND SOUTH CENTRAL MINNESOTA. AT THIS TIME...NO
WIDESPREAD SEVERE WEATHER IS EXPECTED WITH THE AFOREMENTIONED
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR
EVENING.

RAH

In the hours before

Special weather statement, Jun 12, 5:20 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
520 PM CDT THU JUN 12 2008

MNZ047-054-055-122315-
LAC QUI PARLE-STEVENS-SWIFT-
520 PM CDT THU JUN 12 2008

...SIGNIFICANT WEATHER ALERT FOR LAC QUI PARLE...WESTERN STEVENS AND
WESTERN SWIFT COUNTIES UNTIL 615 PM CDT...

AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR STRANDBURG. THIS STORM WAS MOVING NORTHEAST
AT 45 MPH.

THIS STORM IS CURRENTLY CAPABLE OF PRODUCING PEA SIZE HAIL...BUT MAY
GAIN STRENGTH AND PRODUCE LARGER HAIL AS IT MOVES INTO A MORE
UNSTABLE AIRMASS IN PLACE OVER WEST CENTRAL MINNESOTA.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MARIETTA.
  NASSAU.
  BELLINGHAM.
  LOUISBURG.
  APPLETON.
  ALBERTA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:08 PM CDTTornado WarningMPXBrown, Watonwan37 min
Jun 11, 7:16 PM CDTTornado WarningMPXRedwood14 min
Jun 11, 7:43 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope47 min
Jun 11, 7:45 PM CDTTornado WarningMPXBrown, Nicollet30 min
Jun 11, 7:53 PM CDTTornado WarningMPXBlue Earth, Brown, Watonwan37 min
Jun 11, 8:05 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Martin40 min
Jun 11, 8:22 PM CDTTornado WarningMPXNicollet23 min
Jun 11, 8:26 PM CDTSevere Thunderstorm WarningMPXFaribault49 min
Jun 11, 8:41 PM CDTSevere Thunderstorm WarningMPXCarver, Le Sueur, Scott, Sibley64 min
Jun 11, 8:48 PM CDTTornado WarningMPXSibley27 min
Jun 11, 8:52 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca38 min
Jun 11, 9:15 PM CDTAreal Flood AdvisoryMPXAnoka, Blue Earth, Brown, Carver, Chisago, Dakota and 21 more3 hr
Jun 11, 9:19 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca56 min
Jun 11, 9:31 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin44 min
Jun 11, 9:53 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott37 min
Jun 11, 9:53 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn52 min
Jun 11, 10:18 PM CDTSevere Thunderstorm WarningMPXSteele, Waseca42 min
Jun 11, 11:02 PM CDTFlash Flood WarningMPXFreeborn4 hr
Jun 12, 2:02 AM CDTAreal Flood WarningMPXGoodhue13 hr
Jun 12, 2:18 AM CDTRiver Flood WarningMPXGoodhue, Olmsted31 hr
Jun 12, 2:18 AM CDTRiver Flood WarningMPXGoodhue31 hr
Jun 12, 2:52 AM CDTAreal Flood WarningMPXFreeborn8 hr
Jun 12, 6:06 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Swift39 min
Jun 12, 6:21 PM CDTSevere Thunderstorm WarningMPXDouglas28 min
Jun 12, 6:34 PM CDTSevere Thunderstorm WarningMPXPope41 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.